Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS North Platte, NE

August 18, 2006Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2006, 11:09 AM CDT for Boyd County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2006, 11:09 AM CDT (16:09 UTC)
Expired
Aug 18, 2006, 11:45 AM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Boyd County, NE

The radar

The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 11:20 AM CDTTSTM WND DMG7 E Lynch, NELARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 181609
SVRLBF
NEC015-181645-
/O.NEW.KLBF.SV.W.0243.060818T1609Z-060818T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1109 AM CDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1145 AM CDT

* AT 1101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTHWEST OF MONOWI...OR ABOUT 12 MILES SOUTHEAST OF
  PICKSTOWN...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONOWI BY 1120 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4298 9850 4295 9854 4277 9843 4276 9831
      4288 9831 4292 9840 4293 9845

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 181631
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1131 AM CDT FRI AUG 18 2006

NEC015-181645-
/O.CON.KLBF.SV.W.0243.000000T0000Z-060818T1645Z/
BOYD NE-
1131 AM CDT FRI AUG 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EASTERN BOYD COUNTY...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MONOWI...OR ABOUT 20 MILES EAST OF SPENCER...MOVING
SOUTHEAST AT 20 MPH.

LAT...LON 4298 9850 4295 9854 4277 9843 4276 9831
      4288 9831 4292 9840 4293 9845

$$

TLK
000 
WWUS53 KLBF 181642
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1139 AM CDT FRI AUG 18 2006

NEC015-181649-
/O.EXP.KLBF.SV.W.0243.000000T0000Z-060818T1645Z/
BOYD NE-
1139 AM CDT FRI AUG 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOYD COUNTY EXPIRES AT
1145 AM CDT...

THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOYD COUNTY EXPIRES AT 
1145 AM CDT. THE STORM HAS MOVED TO THE SOUTHEAST AND WEAKENED WITH 
ADDITIONAL THUNDERSTORMS TO REMAIN POSSIBLE THROUGH NOONTIME...AND 
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

LAT...LON 4298 9850 4295 9854 4277 9843 4276 9831
      4288 9831 4292 9840 4293 9845

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:38 AM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Aug 18, 3:38 AM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 AM CDT FRI AUG 18 2006

.DISCUSSION...
TWO MAIN AREAS OF CONVECTION EARLY THIS MORNING...OF COURSE NONE IS
LOCATED ACROSS THIS CWA. SOUTHERN PCPN IS LOCATED IN MAIN TROPICAL
PLUME FROM SOUTHERN AZ INTO NORTHERN MISSOURI. WARM FRONT IS LOCATED
FROM SOUTHWESTERN KS INTO NW MO AS WELL AND FORCING FROM FRONT AND
LLVL JET HELPING TO FIRE STORMS. POOLING OF MOISTURE NORTH OF FRONT
ACROSS SOUTHERN NEB SEEN WITH 70 DEWPOINTS SPREADING ACROSS BULK OF
CWA MINUS FAR NW CORNER WHERE DRY LINE IS RETREATING. THIS FEATURE
SEEMS TO BE RESPONSIBLE FOR ISOLATED CONVECTION THIS AM WITH SOME
WEAK ENERGY EJECTING OUT OF COLORADO ROCKIES. STILL SOME INDICATION
OF WEAK WAVE ACROSS NE COLORADO WITH MERRIMAN PROFILER TAKING ON A
NICE VEERING PROFILE LAST FEW HOURS. FEEL ISOLATED POPS NOT OUT OF
QUESTION ACROSS WESTERN ZONES THIS AM SO KEPT SMALL POPS THERE.
OTHER BATCH OF DECENT CONVECTION IS ACROSS DAKOTAS WHERE MAIN
SYNOPTIC LIFT AHEAD OF NW TROF AND UPPER JET SUPPORT IS KEEPING
STORMS GOING. SFC FRONT AHEAD OF TROF SEEMS TO BE CREEPING TOWARD NW
CORNER OF NEB AS RADAR/OBS SEEM TO INDICATE IT HAS MOVED THROUGH
MOST OF BLACK HILLS AND MAY BE GETTING KICK FROM OUTFLOW. MAIN WX
ACROSS CWA ATTM IS FOG INDUCED FROM DRY LAYER ALOFT AND STRONG
MOISTURE ADVECTION AT LOW LEVELS. NOT REAL CONFIDENT IN
TEMP/PCPN/CONVECTION FORECAST TODAY WITH DEEPER MOISTURE SOUTH AND
MAIN LIFT TO THE NORTH. THERE WILL BE FORCING FROM FRONT MOVING
THROUGH HIGH PLAINS/WESTERN CWA WITH AFTERNOON INVERTED TROF SETTING
UP ACROSS SW CWA INTO NE ZONES. WOULD EXPECT BEST CHANCES OF
CONVECTION TO THEN FIRE EAST OF THIS TROF AND HAVE PLACED HIGHEST
POPS IN THIS AREA WITH MINIMAL ACTIVITY EXPECTED IN THE NORTHWEST.
CLOUDS/NORTHERLY FLOW AND PCPN WILL ALL HAMPER TEMPS TODAY AND
GUIDANCE SIGNIFICANTLY LOWER ACROSS SOUTHERN CWA COMPARED TO DAYS
PAST. HAVE TWEAKED DOWN SOME WITH GENERALLY LOW TO MID 80S EXPECTED.
MAIN PUSH OF COOLER AIR LOOKS TO COME DOWN OVERNIGHT WITH TEMPS FOR
SAT IN THE UPPER 70S TO LOWER 80S...POSSIBLY COOLER IN THE FAR SW
WHERE STRONGER UPSLOPE FLOW AND LINGERING MOISTURE NORTH OF FRONT
MAY KEEP CLOUDS IN PLACE.

&&

.AVIATION...
    LOW CLOUDS AND FOG ARE ONCE AGAIN CONCERNS FOR THE AVIATION
FORECAST...ESPECIALLY IN THE SAND HILLS AND THE NORTH/SOUTH PLATTE
RIVER VALLEY. MORE MIDDLE CLOUD COVERAGE THAN THERE WAS YESTERDAY
MORNING WILL PROBABLY RETARD THE LIFTING OF THE LOW CLOUDS AND FOG.
SO FAR...VISIBILITIES IN LBF AND VTN ARE AT OR ABOVE MVFR...AND
CLOUDS MAY KEEP THEM THERE. THE STRATUS IS NOT YET QUITE AS
WIDESPREAD AS IT WAS YESTERDAY. WHAT DOES THIS MEAN? IT APPEARS THAT
LBF WILL CONTINUE WITH PREVAILING LIFR HAVING ONLY BRIEF BREAKS
UNTIL ABOUT 14Z. PREVAILING CONDITIONS IN VTN WILL BE MORE VARIABLE
WITH TEMPO IFR CONDITIONS.

&&

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

13/SPRINGER
Hazardous weather outlook, Aug 18, 5:54 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 AM CDT FRI AUG 18 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-191100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
554 AM CDT FRI AUG 18 2006 /454 AM MDT FRI AUG 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A FRONT MOVING THROUGH WESTERN AND NORTH CENTRAL NEBRASKA IS
EXPECTED TO PRODUCE SOME THUNDERSTORMS TODAY AND TONIGHT.
INSTABILITY AND LOW LEVEL WIND PROFILES ARE NOT FAVORABLE FOR
SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JRS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.